Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 61, NWS La Crosse, WI

July 11, 2011Buffalo County, Wisconsin; Wabasha County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 11, 2011, 12:23 AM CDT for Buffalo County, Wisconsin; Wabasha County, Minnesota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2011, 12:23 AM CDT (05:23 UTC)
Expired
Jul 11, 2011, 1:00 AM CDT
In force
37 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Wabasha County, MN, Buffalo County, WI

The radar

The La Crosse radar (KARX), 99 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 12:40 AM CDTTSTM WND DMG2 Nw Kellogg, MNTREES DOWN ALONG HIGHWAY 61 NORTH OF TOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 10:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1401 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

057 
WUUS53 KARX 110523
SVRARX
MNC157-WIC011-110600-
/O.NEW.KARX.SV.W.0061.110711T0523Z-110711T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1223 AM CDT MON JUL 11 2011

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WABASHA COUNTY IN SOUTHEAST MINNESOTA...
  BUFFALO COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 100 AM CDT

* AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM LOCATED 6 MILES NORTHWEST OF LAKE CITY...MOVING
  EAST AT 50 MPH. THIS STORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF
  60 MPH.  

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAPLE SPRINGS AND THEILMAN AROUND 1230 AM...
  WABASHA AND DUMFRIES AROUND 1235 AM...
  KELLOGG AND NELSON AROUND 1240 AM...
  ALMA AND COUNTY ROADS F AND K K AROUND 1245 AM...
  MODENA AND TELL AROUND 1250 AM...
  MONDOVI AND PRAAG AROUND 1255 AM...
  MONTANA AROUND 100 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4446 9224 4444 9221 4442 9209 4451 9205
      4457 9205 4459 9202 4460 9189 4460 9162
      4423 9160 4428 9230 4446 9231
TIME...MOT...LOC 0523Z 278DEG 44KT 4448 9227
WIND...HAIL 60MPH <.50IN

$$

JW
3 follow-up statements
953 
WWUS53 KARX 110527
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1227 AM CDT MON JUL 11 2011

MNC157-WIC011-110600-
/O.CON.KARX.SV.W.0061.000000T0000Z-110711T0600Z/
WABASHA MN-BUFFALO WI-
1227 AM CDT MON JUL 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BUFFALO AND
NORTHEASTERN WABASHA COUNTIES UNTIL 100 AM CDT...

AT 1222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR LAKE CITY...MOVING EAST AT 50 MPH.
THIS STORM CAN PRODUCE DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WABASHA AND MAXVILLE AROUND 1235 AM...
  KELLOGG AND NELSON AROUND 1240 AM...
  ALMA AND COUNTY ROADS F AND K K AROUND 1245 AM...
  MODENA AND HEROLD AROUND 1250 AM...
  MONDOVI AND PRAAG AROUND 1255 AM...
  MONTANA AND WAUMANDEE AROUND 100 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE WINDS...WHICH CAN UPROOT
TREES...DOWN POWER LINES...AND CAUSE DAMAGE TO ROOFS AND WINDOWS.
EVACUATE MOBILE HOMES AS THEY MAY BE OVERTURNED. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS POSE A SIGNIFICANT DANGER TO BOATERS. IF ON AREA
RIVERS OR LAKES...IMMEDIATELY MOVE TO SHORE AND FIND SHELTER.

&&

LAT...LON 4446 9224 4444 9221 4442 9209 4451 9205
      4457 9205 4459 9202 4460 9189 4460 9162
      4423 9160 4428 9230 4446 9231
TIME...MOT...LOC 0527Z 278DEG 44KT 4447 9220
WIND...HAIL 70MPH <.50IN

$$

JW
831 
WWUS53 KARX 110551
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1251 AM CDT MON JUL 11 2011

MNC157-WIC011-110600-
/O.CON.KARX.SV.W.0061.000000T0000Z-110711T0600Z/
WABASHA MN-BUFFALO WI-
1251 AM CDT MON JUL 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BUFFALO AND
EAST CENTRAL WABASHA COUNTIES UNTIL 100 AM CDT...

AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR MODENA...OR 9 MILES NORTHEAST OF
ALMA...MOVING EAST AT 50 MPH. THIS STORM CAN PRODUCE DAMAGING WINDS
IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONDOVI AND GILMANTON AROUND 1255 AM...
  MONTANA AND WAUMANDEE AROUND 100 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4437 9210 4444 9208 4451 9205 4457 9205
      4459 9202 4460 9189 4460 9162 4423 9160
      4427 9219
TIME...MOT...LOC 0551Z 278DEG 44KT 4443 9179
WIND...HAIL 60MPH <.50IN

$$

JW
194 
WWUS53 KARX 110602
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
102 AM CDT MON JUL 11 2011

MNC157-WIC011-110612-
/O.EXP.KARX.SV.W.0061.000000T0000Z-110711T0600Z/
WABASHA MN-BUFFALO WI-
102 AM CDT MON JUL 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR BUFFALO AND EAST CENTRAL
WABASHA COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. HOWEVER...THE STORM REMAINS STRONG AND COULD PRODUCE GUSTY 
WINDS TO 50 MPH...IN ADDITION TO LIGHTNING AND HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN.

LAT...LON 4437 9210 4444 9208 4451 9205 4457 9205
      4459 9202 4460 9189 4460 9162 4423 9160
      4427 9219
TIME...MOT...LOC 0551Z 278DEG 44KT 4443 9179

$$

JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:24 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 10, 9:24 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
924 PM CDT SUN JUL 10 2011

.UPDATED...

LINE OF SEVERE CONVECTION CURRENTLY TRACKING THROUGH CENTRAL
MINNESOTA. AT THE CURRENT TIME...DISTANCE/SPEED TOOL INDICATES THIS
LINE APPROACHING THE FAR WESTERN COUNTIES BETWEEN 11 PM AND
MIDNIGHT. THIS LINE HAS BEEN PRODUCING DAMAGING WIND GUSTS ALONG
WITH ISOLATED TORNADOES AS FAVORABLE SOUTHEAST WINDS FEEDING INTO THE
LINE. THE 00Z KMPX SOUNDING SHOWED NEARLY 1700 J/KG OF MIXED LAYER
CAPE ALONG WITH 45 KNOTS OF DEEP SHEAR SHEAR. THE SOUNDING ALSO SHOWS
A RELATIVELY DRY 850MB-500MB LAYER. 00Z RUC SHOWING MODEST MOISTURE
TRANSPORT INTO THE LINE. VARIOUS MESO-MODELS CONTINUE TO SHOW
CONVECTION TO TRACK THROUGH THE FORECAST AREA OVERNIGHT. ALTHOUGH
THE 23Z HRRR SHOWS THE LINE COMING THROUGH THE FORECAST AREA...IT HAS
IT ON A WEAKENING TREND. STILL EXPECT IT TO PACK A PUNCH AS IT
SWEEPS THROUGH THE AREA OVERNIGHT WITH THE MAIN THREAT FOR THE
FORECAST AREA BEING MAINLY WIND AND POSSIBLY HAIL. IF STORMS CONTINUE
THEIR CURRENT INTENSITY WOULD NOT BE SURPRISED TO SEE A WATCH IN THE
NEXT SEVERAL HOURS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RABERDING
Hazardous weather outlook, Jul 10, 1:59 PM CDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
159 PM CDT SUN JUL 10 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-111200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
159 PM CDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO NORTHEAST SOUTH DAKOTA AND
SOUTHEAST NORTH DAKOTA BY EARLY THIS EVENING. THESE THUNDERSTORMS
ARE THEN EXPECTED TO ORGANIZE INTO A LINE AND MOVE EAST AND
SOUTHEAST ACROSS MINNESOTA AND WISCONSIN TONIGHT...REACHING THE
AREA DURING THE LATER EVENING AND OVERNIGHT HOURS. SOME OF THESE
STORMS MAY BE STRONG TO SEVERE. DAMAGING WINDS...HEAVY DOWNPOURS AND
FREQUENT LIGHTENING ARE EXPECTED TO BE THE MAIN THREATS. THE MAIN
THREAT TIME APPEARS TO BE BETWEEN 9 PM AND 4 AM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AS A COLD FRONT MOVES
SOUTH ACROSS THE AREA. THERE IS A CONTINUED POTENTIAL FOR SEVERE
STORMS...MAINLY SOUTH OF INTERSTATE 90. DAMAGING WINDS AND HEAVY RAIN
WOULD BE THE MAIN THREATS.

ALSO...PLAN ON HEAT INDICES OF 95 TO 100 MAINLY SOUTH OF INTERSTATE
90 ON MONDAY.

PERIODIC THUNDERSTORM CHANCES CONTINUE TUESDAY THROUGH SATURDAY...
WITH A BREAK LIKELY WEDNESDAY INTO WEDNESDAY NIGHT. THERE MAY BE A
RISK OF SEVERE WEATHER WITH A FEW OF THE STORMS THURSDAY AFTERNOON
AND EVENING AS A WARM FRONT LIFTS NORTH ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ROUGHLY BETWEEN THE HOURS
OF 9 PM AND 4 AM. SPOTTER ACTIVATION MAY BE NEEDED AGAIN MONDAY
AFTERNOON...MAINLY SOUTH OF INTERSTATE 90.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RRS/AJ

In the hours before

Special weather statement, Jul 10, 10:34 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1034 PM CDT SUN JUL 10 2011

MNZ079-086-087-094-110500-
DODGE-MOWER-OLMSTED-WABASHA-
1034 PM CDT SUN JUL 10 2011

...STRONG TO SEVERE THUNDERSTORMS EXPECTED TO MOVE INTO THE AREA...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOE INTO THE AREA
BETWEEN 11 PM AND MIDNIGHT. BY 1130 PM...THE LINE IS EXPECTED TO
EXTEND FROM NEAR RED WIND MINNESOTA...TO DODGE CENTER...TO ALBERT
LEA. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS IN
EXCESS OF 60 MPH ALONG WITH LARGE HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM MONDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN.

RABERDING
Special weather statement, Jul 10, 11:47 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1147 PM CDT SUN JUL 10 2011

MNZ079-087-088-094-095-WIZ032-110545-
BUFFALO-FILLMORE-MOWER-OLMSTED-WABASHA-WINONA-
1147 PM CDT SUN JUL 10 2011

...STRONG TO SEVERE THUNDERSTORMS LIKELY AFTER MIDNIGHT...

AT 1142 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
FROM NEAR RED WING MINNESOTA...TO ALBERT LEA MINNESOTA...MOVING EAST
AT 45 MPH.

SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS WITH WIND GUSTS
IN EXCESS OF 60 MPH. WARNINGS MAY BE NEEDED AS THESE STORMS GET
CLOSER

THIS LINE OF STORMS IS EXPECTED TO EXTEND FROM NEAR MONDOVI
WISCONSIN...TO SPRING VALLEY MINNESOTA BY 1245 AM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM MONDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN.

RABERDING
Local storm report, Jul 11, 12:01 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1201 AM CDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     TSTM WND GST     WEST CONCORD            44.15N 92.90W
07/10/2011  M80 MPH          DODGE              MN   TRAINED SPOTTER

            WIND GUSTS MEASURED 80 TO 100 MPH.

&&

04
Local storm report, Jul 11, 12:23 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1223 AM CDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     1 W BYRON               44.03N 92.67W
07/11/2011  M50 MPH          OLMSTED            MN   TRAINED SPOTTER

&&

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:50 AM CDTSevere Thunderstorm WarningARXAdams, Juneau, Monroe, Richland, Vernon55 min
Jul 11, 5:38 AM CDTSevere Thunderstorm WarningARXGrant58 min
Jul 10, 11:46 PM CDTSevere Thunderstorm WarningARXDodge, Olmsted, Wabasha59 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2011Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.